Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 40, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 20, 2005, 10:00 PM PST for Los Angeles County, Santa Barbara County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2005, 10:00 PM PST (06:00 UTC)
- Expired
- Feb 21, 2005, 4:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 24 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 210603
FFWLOX
CAC037-083-111-211200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST SUN FEB 20 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING THE PADUA...FOOTHILL...CROWN AND SIMI
BURN AREAS
VENTURA COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING THE PIRU AND SIMI BURN AREA AND THE
COMMUNITY OF LA CONCHITA
SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING THE GAVIOTA BURN AREA
* UNTIL 400 AM PST MONDAY
* AT 950 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN EXPANSIVE AREA OF MODERATE TO HEAVY RAIN WITH SOME EMBEDDED
INTENSE SHOWERS AND THUNDERSTORMS. RAINFALL RATES WERE AVERAGING
ONE THIRD TO TWO THIRDS OF AN INCH PER HOUR...WITH LOCAL RATES
OF UP TO ONE INCH PER HOUR REPORTED. INTENSE RAINFALL OF
BETWEEN THREE QUARTERS OF AN INCH AND ONE AND A QUARTER
INCHES PER HOUR ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
THE WARNING AREA THROUGH MIDNIGHT...THEN CONTINUE THROUGH THE
NIGHT. THIS WILL PRODUCE DANGEROUS AND LIFE THREATENING FLOODING...
ESPECIALLY IN AREAS OF STEEP TERRAIN. MANY MUDSLIDES AND
ROCKSLIDES WILL OCCUR OVERNIGHT...AND THERE WILL BE MUD AND
DEBRIS FLOWS NEAR AND BELOW BURN AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAVIOTA...
REFUGIO STATE BEACH...HOLLYWOOD...VAN NUYS...MOUNT WILSON...
WHITTIER...WEST COVINA...TORRANCE...DOWNTOWN LOS ANGELES...
SIMI VALLEY...THOUSAND OAKS...SANTA YNEZ...SANTA PAULA...
MALIBU...SANTA MONICA...SANTA CLARITA...REDONDO BEACH...POINT
MUGU...POMONA...PASADENA...PALOS VERDES ESTATES...PALMDALE...
OXNARD...VENTURA...OJAI...MONTEBELLO...MANHATTAN EACH...LAKE LOS
ANGELES...INGLEWOOD...WOODLAND HILLS...GLENDALE...LOCKWOOD
VALLEY...FILLMORE...EL MONTE...DOWNEY...COMPTON... CARPINTERIA...
CAMARILLO...SANTA BARBARA...BURBANK...BEVERLY HILLS AND
AGOURA HILLS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3490 11975 3458 12028 3456 12063 3445 12045 3441 11986
3376 12002 3410 11914 3323 11839 3378 11760 3484 11767
$$
BRUNOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 8:40 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 20, 8:40 PM PST, 1 hour 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 840 PM PST SUN FEB 20 2005 ...VERY HEAVY RAIN TONIGHT AND MONDAY...BLIZZARD-LIKE CONDITIONS ABOVE 6000 FEET... .SHORT TERM...VERY IMPRESSIVE COMMA-HEAD PATTERN ON SATELLITE IMAGERY THIS EVENING OFF THE COAST OF SOUTH-CENTRAL CALIFORNIA. PLUME OF COOLING CLOUD TOPS NOW OVER THE AREA...AND STRETCHING SOUTHWEST. MODERATE TO LOCALLY HEAVY RAIN HAS FILLED IN QUICKLY IN THE LAST HOUR SOUTH OF POINT CONCEPTION. BACK EDGE OF THE MAIN FRONTAL BAND HAS ACTUALLY PASSED EAST OF POINT CONCEPTION AND MODELS HANDLE THIS FEATURE DIFFERENTLY. THE GFS BLOWS THE FEATURE THROUGH THE AREA BY 12Z...WHILE THE NAM SLOWS THE EASTWARD MOVEMENT DOWN IN RESPONSE TO SHORTWAVE ENERGY DIVING SOUTH ON THE BACKSIDE OF THE UPPER LOW. PREFER TO GO WITH NAM. EVEN IF THE FRONTAL BAND RAIN SLIDES EAST AHEAD OF THE FRONT...STRONG SOUTHERLY FLOW WILL NO DOUBT FEED REGENERATION OF ADDITIONAL BANDS OF RAIN AND OROGRAPHIC RAIN THROUGH MONDAY. NOT TO MENTION HELP FROM ADDITIONAL UPPER LEVEL DYNAMICS AND DIFFLUENT FLOW. WE ARE VERY CONCERNED ABOUT THE AMOUNT OF RAIN THE AREA COULD SEE OVERNIGHT SOUTH OF POINT CONCEPTION. THE 1 TO 3 INCHES OVER THE COAST AND VALLEY...AND 3 TO 6 INCHES IN THE MOUNTAINS THROUGH MONDAY MAY BE ON THE CONSERVATIVE SIDE...IF THE NAM IS RIGHT. WE ARE ALREADY SEEING RATES NEAR ONE HALF INCH PER HOUR OVER THE SANTA YNEZ RANGE AND THE FOOTHILLS OF LA COUNTY AS I TYPE. FLOOD ADVISORIES HAVE ALREADY BEEN ISSUED AND FLASH FLOOD WARNINGS WILL NO DOUBT BE ISSUED IN THE NEXT COUPLE OF HOURS. IN THE UPDATE FOR THE WINTER STORM WARNING...WE HIGHLIGHTED BLIZZARD-LIKE CONDITIONS ABOVE 6000 FEET. HEAVY SNOW FALLING AT THE RATE OF 1 TO 3 INCHES PER HOUR COMBINED WITH SOUTHERLY WINDS 30 TO 40 MPH AND GUSTY WILL RESULT IN BLIZZARD CONDITIONS AT THE HIGHEST ELEVATIONS...INCLUDING THE SKI RESORTS. PEOPLE SHOULD NOT TRY TO VENTURE INTO OR OUT OF THE HIGH MOUNTAINS THROUGH MONDAY AS CONDITIONS WILL BE VERY TREACHEROUS. ADDITIONAL SNOWFALL THROUGH TUESDAY WILL BE 2 TO 4 FEET...FOR STORM TOTALS OF 4 TO 8 FEET ABOVE 7000 FEET...AND 2 TO 4 FEET BETWEEN 5000 AND 7000 FEET ELEVATION. HAVE UPDATED ZONES THIS EVENING FOR THE ISSUANCE OF A WIND ADVISORY NORTH OF POINT CONCEPTION AND FOR THE SANTA BARBARA SOUTH COAST AND SANTA MONICA MOUNTAINS. I ALSO ADDED SMALL HAIL AND GUSTY WINDS TO ACCOMPANY THE FORECAST OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. VERY COLD CORE UNDER THE UPPER LOW WILL SURELY ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO CONTAIN HAIL. ...FROM PREVIOUS DISCUSSION... RAINFALL AMOUNTS WITH THE FRONTAL PASSAGE TONIGHT/MONDAY WILL BE QUITE IMPRESSIVE (RANGING FROM 1-3 FOR THE COASTAL PLAIN UP TO 3-6 INCHES IN THE HIGHER TERRAIN). OVERALL...RAINFALL TOTALS FOR THIS EVENT (THURSDAY FEB 17 TO TUESDAY FEB 22) ARE EXPECTED TO RANGE FROM 4-10 FOR THE COASTAL PLAIN WITH 10-20 INCHES IN THE MOUNTAINS. GIVEN THE GROUND IS ALREADY SATURATED...THE ADDITIONAL HEAVY RAINFALL EXPECTED THE NEXT COUPLE OF DAYS WILL HEIGHTEN FLASH FLOODING CONCERNS ACROSS MOST OF THE FORECAST AREA. SEE THE LATEST FLASH FLOOD WATCH...LAXFFALOX...FOR THE LATEST INFORMATION. WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH TUESDAY. SNOW LEVELS WILL GENERALLY RANGE BETWEEN 5000 AND 6000 FEET ON TONIGHT AND MONDAY...BUT COULD LOWER TO AS LOW AS 4000 FEET ON TUESDAY. LOOK FOR SIGNIFICANT SNOWFALL ACCUMULATIONS AND STRONG SOUTHERLY WINDS ACROSS THE HIGHER ELEVATIONS OF THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS. FOR MORE INFORMATION ON THE WINTER STORM CONDITIONS IN THE MOUNTAINS...PLEASE REFER TO THE LATEST WINTER STORM WARNING PRODUCT...LAXWSWLOX. EXTENDED...MEDIUM RANGE MODEL AGREEMENT LOOKS PRETTY GOOD THROUGH THE REST OF THE WEEK. UPPER LOW MOVES EAST OF THE AREA ON WEDNESDAY WITH ONLY A SLIGHT SHOWER THREAT FOR THE AREA WEDNESDAY. FOR THE REST OF THE WEEK...A WEAK UPPER RIDGE BUILDS OVER THE EASTERN PACIFIC. THIS SHOULD KEEP THE AREA DRY THROUGH SATURDAY...ALTHOUGH SOME MID/HIGH CLOUDS MAY DRIFT OVER THE AREA. AS FOR TEMPS...EXPECT BELOW NORMAL READINGS TO CONTINUE THROUGH SATURDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WARNING (SEE LAXWSWLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). GALE WARNING (SEE LAXCWFLOX). && MOYER/THOMPSON
Hazardous weather outlook, Feb 20, 6:00 AM PST, 16 hours before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:05 AM PST | Flash Flood Warning | LOX | Los Angeles, Santa Barbara, Ventura | 6 hr |
| Feb 21, 6:05 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 55 min |
| Feb 21, 3:10 PM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 38 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.